Nystagmus (eye wobbles)
body effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Nystagmus is an involuntary, rhythmic oscillation of the eyes — rapid, repetitive movements that cannot be stopped or suppressed at will.
As a drug effect it is acute and dose-proportional, easing as the substance wears off, which distinguishes it from nystagmus arising from neurological or vestibular conditions. It ranges from a barely perceptible flicker noticed only when holding gaze at an angle to pronounced, continuous sweeping that disrupts stable vision.
It is commonly reported across several drug classes. It is most commonly induced at moderate to high doses under dissociatives such as ketamine and dextromethorphan, and under psychedelics such as LSD and psilocybin mushrooms; it also appears under stimulants such as 5-MAPB.
phenomenology
Nystagmus is felt as a loss of control over where the eyes settle: gaze seems to drift or jump of its own accord, and holding focus on a fixed point feels effortful or impossible.
The motion is often perceived as the environment sliding rather than the eyes themselves — surfaces and edges appear to shimmer or sweep. It commonly comes with difficulty reading, mild vertigo, and spatial disorientation. Attending to it tends to amplify its apparent severity. At higher doses, particularly under dissociatives, the oscillations become rapid and persistent enough to significantly impair coordination.
mechanism
Nystagmus arises through different pathways depending on the drug class:
- Dissociatives — block NMDA receptors in the brainstem and cerebellum, disrupting circuits that normally stabilize gaze; this is the most consistent and pronounced route.
- Psychedelics — act on 5-HT2A receptors in visual and vestibular processing areas, producing perceptual instability that can manifest as involuntary eye movement at sufficient doses.
- Stimulants — alter monoaminergic tone in ways that can destabilize oculomotor control at higher doses.
How much each pathway contributes in a given case is not fully understood.
safety
Nystagmus on its own is not dangerous, but pronounced eye movement is a reliable marker of significant intoxication.
- If it happens — avoid operating vehicles or anything requiring precise visual coordination; sit or lie down if it contributes to dizziness or loss of balance, and reduce visual stimulation where possible.
- Seek help if — it is accompanied by severe unrelenting vertigo, inability to walk, loss of consciousness, or does not ease as the substance wears off; these can indicate something beyond ordinary drug effect.
- Higher risk — people with pre-existing vestibular or balance disorders may find nystagmus especially disorienting; treat its appearance as a signal to reduce activity and move to a stable, supported position.
variability
Who experiences it, and how strongly, varies widely. Higher doses reliably increase both likelihood and intensity across all three classes. It is more pronounced in people who are fatigued or already prone to motion sensitivity, and under dissociatives the effect is especially marked at higher doses.
Expectation plays a smaller role here than with perceptual or emotional effects — nystagmus tends to arise regardless of mindset or set and setting. Prior familiarity with a substance does not reliably reduce it.
substances
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.